Legal Issue In These Risperdal Lawsuits Is Whether The Drug Label Provided Timely And Sufficient Warning About The Development Of Breasts In Boys And Men
(Posted by Tom Lamb at DrugInjuryWatch.com)
Gynecomastia is swelling of the breast tissue in boys or men, caused by an imbalance of the hormones estrogen and testosterone. Gynecomastia can affect one or both breasts, sometimes unevenly.
Gynecomastia is triggered by a decrease in the amount of the hormone testosterone compared with estrogen. The cause of this decrease can be conditions that block the effects of or reduce testosterone or a condition that increases your estrogen level.
As regards drug-induced gynecomastia, i.e., the development of breasts in men and boys, the current Prescribing Information, or package insert, for Risperdal (accessed 1/9/2014) has this rather limited information under the WARNINGS AND PRECAUTIONS section:
As with other drugs that antagonize dopamine D2 receptors, RISPERDAL® elevates prolactin levels and the elevation persists during chronic administration. RISPERDAL® is associated with higher levels of prolactin elevation than other antipsychotic agents.
Hyperprolactinemia may suppress hypothalamic GnRH, resulting in reduced pituitary gonadotropin secretion. This, in turn, may inhibit reproductive function by impairing gonadal steroidogenesis in both female and male patients. Galactorrhea, amenorrhea, gynecomastia, and impotence have been reported in patients receiving prolactin-elevating compounds. Long-standing hyperprolactinemia when associated with hypogonadism may lead to decreased bone density in both female and male subjects....
From a relatively quick review of the medical literature we could find that the association between Janssen Pharmaceuticals antipsychotic drug Risperdal and the development of breasts in boys or men, i.e., gynecomastia, has been known for some years now.
Strictly Confidential, No Obligation.
To demonstrate this point, we list just a few of the articles which we found:
- “Risperidone-induced symptomatic hyperprolactinaemia in adolescents.” was published in a 2006 edition of The Journal of Clinical Psychopharmacology. (Hyperprolactinemia is an ailment characterized by elevated blood levels of prolactin, the hormone responsible for breast development.)
- “Hyperprolactinemia in mentally ill patients.” from 2011 discussed the link between antipsychotic drug use and hyperprolactinemia that results in male breast development (gynecomastia).
- “Drug-induced gynecomastia: an evidence-based review.” from 2012 aimed to clarify which drugs cause gynecomastia, the development of breasts in men.
- “Prolactin, hyperprolactinaemia and antipsychotic treatment: a review and lessons for treatment of early psychosis.” is a 2012 article that explored the association between hyperprolactinemia and antipsychotic use.
- “Antipsychotic-drug-induced hyperprolactinemia: Physiopathology, clinical features and guidance,”; this 2013 L’Encephale study pointed that “18% of men and 47% of women treated with antipsychotics for severe mental illness had a prolactin level above the normal range,” and that symptoms of hyperprolactinemia, including “sexual dysfunction, infertility, amenorrhea, gynecomastia [and] galactorrhoea” are “common”.
If you think that a boy might have developed breasts due to his use of Risperdal, the first thing to do is to have him see a medical doctor for gynecomastia tests and diagnosis.
In turn, if gynecomastia is diagnosed, there may be a possible legal claim seeking compensation that can be brought against the drug company, Janssen Pharmaceuticals, on behalf of the boy who has developed breasts from using Risperdal. For that you should consult an experienced drug injury lawyer.